By continuing to use the site you agree to our Privacy & Cookies policy

Your browser seems to have cookies disabled. For the best experience of this website, please enable cookies in your browser.


Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.


Risk of early death linked to anti-psychotic drugs

A study involving more than 75,000 people claims to have found more evidence that the risk of early death can be increased if dementia patients are prescribed “chemical cosh” drugs.

Critics have argued that anti-psychotic drugs are given to older patients in care homes and hospitals as a way to sedate them and make them easier to look after rather than for any medical benefits.

A Harvard Medical School team carried out the study among nursing home residents in the US aged 65 and older, and discovered that haloperidol increased the risk that a patient would die.

The research, published in the British Medical Journal, found that haloperidol had about double the risk of death compared with those using risperidone while patients on another drug, quetiapine, had a lesser chance of dying.

“The data suggest that the risk of mortality with these drugs is generally increased with higher doses and seems to be highest for haloperidol and least for quetiapine,” the study concluded.

Researchers said that not all anti-psychotic medication carries the same risk of death but that doctors may want to consider the evidence when prescribing the drugs.

A government-commissioned review in 2009 found 180,000 people with dementia were prescribed antipsychotics, of which 144,000 were given them inappropriately.

The drugs have been dubbed a “chemical cosh” due to their effects and are thought to contribute to the premature deaths of 1,800 patients a year.

Readers' comments (5)

  • What this bit of lazy journalism fails to highlight is that Haloperidol (the ubiquitous Vitamin H for all you ER afficionados) and the like were the best fast acting anti-psychotics available during the majority of the latter half of the 20th century. The new generation of antipsychotics that were making their (at the time expensive)presence felt only started coming into regular use as a first line treatment in mid to late 1990s.

    There is no doubt that the concept of the chemical cosh for management reasons existed - and I for one reported its misuse in mental health care as a student, but the fact is that up until the turn of the century the use of phenothiazines and butryphenones with their high incidence of occasionally unpleasant side effects was the best of a bad world. No one will agree it was good, and everyone will agree that more efficacious alternatives now exist. I note that this study is one from the USA, perhaps a UK study will give a different outcome and will perhaps show a more enlightened attitude to behavioural disturbances in our elderly patient population.

    Unsuitable or offensive?

  • no mention of all the other factors involved such as cocktails of cosh!

    Unsuitable or offensive?

  • This is old news - really!!??
    Not good, not ideal, using antipsychotics, either first generation or atypical in people with dementia, but we have known what this article reports for years.

    Unsuitable or offensive?

  • Anonymous | 28-Feb-2012 11:26 am

    I agree but try telling the doctors who prescribe them!

    Unsuitable or offensive?

  • Anonymous | 28-Feb-2012 11:26 am

    "I agree but try telling the doctors who prescribe them!"

    Like most other things in the lumbering beast we call the NHS change comes slowly, too slowly sometimes, but those who work in Dementia services have known about the risks of atypical antipsychotics for a long time.

    Forward thinking services always consider the benefits weighed against the risks of prescribing and to be fair their use is becoming less prevalent and GP's are now asking the right questions of the right people before they prescribe.

    We are getting there........ slowly!

    Unsuitable or offensive?

Have your say

You must sign in to make a comment.

Related Jobs

Sign in to see the latest jobs relevant to you!